Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 33, NWS Mobile, AL

April 6, 2014Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 6, 2014, 7:36 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2014, 7:36 PM CDT (00:36 UTC)
Expired
Apr 6, 2014, 8:00 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Butler County, AL, Crenshaw County, AL

The radar

The Maxwell AFB radar (KMXX), 88 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 6:56 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
634 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS54 KMOB 070036
SVRMOB
ALC013-041-070100-
/O.NEW.KMOB.SV.W.0033.140407T0036Z-140407T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
736 PM CDT SUN APR 6 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHERN CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 800 PM CDT

* AT 731 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
  SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED NEAR
  GREENVILLE...OR 2 MILES SOUTHEAST OF I65 AND AL 185...AND MOVING
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  I65 AND AL 185...     I65 AND AL 10...      GREENVILLE...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 128 AND 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

&&

LAT...LON 3173 8658 3186 8672 3197 8660 3197 8641
      3205 8640 3206 8630 3205 8630 3197 8630
      3197 8619 3194 8617 3192 8617
TIME...MOT...LOC 0036Z 228DEG 41KT 3187 8657

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 7:20 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 6, 7:20 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
720 PM CDT SUN APR 6 2014

...TORNADO WATCH 65 IN EFFECT UNTIL 3 AM CDT MONDAY MORNING...

.MESOSCALE UPDATE...JUST A QUICK UPDATE FOR THE TORNADO WATCH FOR
OUR ENTIRE AREA INCLUDING ADJACENT BAYS. UPDATED ZONES AND COASTAL
WATERS FORECAST OUT SOON.

A SURFACE WARM FRONT CURRENT NEAR/ALONG THE I-10 CORRIDOR IS SLOWLY
LIFTING NORTHWARD. WARM MOIST AND UNSTABLE AIR IS MOVING INLAND
GRADUALLY. LOCAL VERTICAL WIND SHEAR AND THERMODYNAMIC INSTABILITY
PROFILES ARE SUPPORTIVE OF TORNADO-PRODUCING MESOCYCLONES...SOME OF
WHICH MAY PRODUCE ISOLATED TORNADOES UP TO EF-2 INTENSITY. ONE MAIN
AREA OF CONCERN FOR ISOLATED TORNADO OCCURRENCE IS WEST OF THE I-65
CORRIDOR THIS EVENING (ESPECIALLY OVER SOUTHEAST MISSISSIPPI). THE
LATTER IS WHERE TORNADOES WILL MOST LIKELY DEVELOP BEFORE THE THREAT
SHIFTS MOVING FURTHER EAST DURING THE OVERNIGHT HOURS.

A SQUALL LINE IS EXPECTED TO FORM LATER TONIGHT AND IT TOO WILL
CONTAIN EMBEDDED TORNADOES ALONG WITH DAMAGING WINDS (AND LARGE HAIL)
ASSOCIATED WITH BOW ECHOES. AT THIS TIME...CURRENT THINKING IS THAT
THE SQUALL LINE WILL MOVE INTO OUR SOUTHEAST MISSISSIPPI COUNTIES
AROUND SUNRISE AND STILL BE WEST OF THE I-65 BY MID MORNING. THE
THUNDERSTORM LINE WILL MOVE EAST OF THE I-65 CORRIDOR DURING THE
EARLY AFTERNOON. THE THREAT SHOULD END ALTOGETHER BY MID AFTERNOON
INCLUDING POINTS AS FAR EAST AS GREENVILLE TO DESTIN.

FINALLY...THE FLASH FLOODING RISK IS VERY HIGH ALONG AND NORTH OF THE
HIGHWAY 84 CORRIDOR (ESPECIALLY) WHERE THE HEAVIEST RAINS HAVE FALLEN SINCE LAST
EVENING. AS STORMS DEVELOP AND REPEATEDLY MOVE OVER THE SAME LOCATION
EXPECT 6" OR MORE OF WATER TO FLOW ACROSS THE ROADS AND POSSIBLE ROAD
CLOSURES. THE FLASH FLOOD THREAT MAY DEVELOP SOUTHWARD THIS EVENING
AND OVERNIGHT. /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...LOWER MOBILE...

     FLASH FLOOD WATCH UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...
     WILCOX...

FL...FLASH FLOOD WATCH UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...

     HIGH RIP CURRENT RISK UNTIL MIDNIGHT TUESDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...

MS...FLASH FLOOD WATCH UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...WAYNE...

GM...SMALL CRAFT ADVISORY UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     CHOCTAWHATCHEE BAY...MISSISSIPPI SOUND...NORTHERN MOBILE
     BAY...PENSACOLA BAY SYSTEM...PERDIDO BAY...SOUTHERN MOBILE
     BAY...

     SMALL CRAFT ADVISORY UNTIL 4 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
     NM...

&&
Hazardous weather outlook, Apr 6, 7:07 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
707 AM CDT SUN APR 6 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071215-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
707 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE RISK OF RIP CURRENTS WILL INCREASE TO HIGH ALONG THE BEACHES OF
ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE THIS EVENING THROUGH
LATE TONIGHT.

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
THE REGION THROUGH TONIGHT. HEAVY RAINFALL WILL IMPACT MUCH OF THE
AREA...WITH STORM TOTAL RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES AND
SOME LOCATIONS POTENTIALLY RECEIVING 6 INCHES OR MORE. THIS HEAVY
RAIN EVENT WILL BRING AN INCREASED POTENTIAL FOR FLASH FLOODING...AND
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING. THE
HEAVY RAIN WILL ALSO LEAD TO SIGNIFICANT RISES ALONG MANY AREA
RIVERS.

THE THREAT FOR SEVERE WEATHER WILL INCREASE ACROSS OUR AREA THIS
EVENING AND CONTINUE THROUGH LATE TONIGHT AS LOW PRESSURE LIFTS
NORTHEASTWARD TOWARD THE MISSISSIPPI VALLEY REGION. A SQUALL LINE IS
EXPECTED TO DEVELOP AND MOVE FROM WEST TO EAST ACROSS THE AREA LATE
TONIGHT INTO EARLY MONDAY MORNING. THIS LINE OF STORMS WILL BRING A
THREAT FOR DAMAGING WINDS...HAIL AND EMBEDDED TORNADOES. PRIOR TO THE
ARRIVAL OF THE SQUALL LINE...ISOLATED TO SCATTERED SUPERCELL
THUNDERSTORMS MAY DEVELOP THIS EVENING THROUGH LATE TONIGHT...WHICH
WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES. AN ISOLATED STRONG TORNADO WILL BE POSSIBLE
ACROSS SOUTHEAST MISSISSIPPI AND ADJACENT SOUTHWEST ALABAMA THIS
EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH RISK OF RIP CURRENTS WILL CONTINUE ALONG THE AREA BEACHES
MONDAY. THERE IS ALSO POTENTIAL FOR HIGH SURF ALONG THE BEACHES
THROUGH THE DAY.

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS
THE REGION THROUGH MONDAY. HEAVY RAINFALL IS EXPECTED TO IMPACT MUCH
OF THE AREA THROUGH MONDAY MORNING...LEADING TO A CONTINUED POTENTIAL
FOR FLASH FLOODING. FLOODING ALONG AREA RIVERS WILL ALSO REMAIN
POSSIBLE.

THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH MONDAY MORNING AS
THE LINE OF THUNDERSTORMS CONTINUES TO PUSH EASTWARD ACROSS THE
REGION. DAMAGING WINDS AND ISOLATED TORNADOES WILL REMAIN POSSIBLE
PRIMARILY EAST OF INTERSTATE 65 MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS
MAY BE REQUESTED LATER TODAY THROUGH MONDAY MORNING.

GMZ630>635-650-655-670-675-071215-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
707 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ONSHORE FLOW WILL STRENGTHEN THIS EVENING THROUGH LATE TONIGHT OVER
THE OFFSHORE WATERS. THE INCREASING WIND SPEEDS AND BUILDING SEAS
WILL LIKELY RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. STRONG TO
SEVERE STORMS WILL ALSO BE POSSIBLE TONIGHT INTO EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG OFFSHORE FLOW RETURNS LATE MONDAY THROUGH EARLY WEDNESDAY IN
THE WAKE OF A PASSING COLD FRONT...WHICH WILL LIKELY LEAD TO
CONTINUED HAZARDOUS CONDITIONS FOR SMALL CRAFT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:16 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw74 min
Apr 6, 8:01 PM CDTSevere Thunderstorm WarningMOBCrenshaw14 min
Apr 6, 11:30 PM CDTAreal Flood WarningMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 3 more12 hr
Apr 7, 3:22 AM CDTTornado WarningMOBClarke, Washington38 min
Apr 7, 3:50 AM CDTFlash Flood WarningMOBChoctaw, Clarke, Conecuh, Monroe, Washington, Wilcox4 hr
Apr 7, 3:50 AM CDTTornado WarningMOBMonroe, Wilcox40 min
Apr 7, 4:41 AM CDTTornado WarningMOBBaldwin, Clarke, Mobile, Monroe49 min
Apr 7, 4:58 AM CDTSevere Thunderstorm WarningMOBButler62 min
Apr 7, 5:23 AM CDTSevere Thunderstorm WarningMOBMobile52 min
Apr 7, 5:41 AM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Mobile, Washington2 hr
Apr 7, 6:08 AM CDTFlash Flood WarningMOBBaldwin, Clarke, Mobile, Washington112 min
Apr 7, 6:10 AM CDTTornado WarningMOBButler, Conecuh, Monroe50 min
Apr 7, 6:16 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia, Monroe44 min
Apr 7, 6:23 AM CDTSpecial Marine WarningMOB97 min
Apr 7, 6:30 AM CDTFlash Flood WarningMOBBaldwin, Clarke, Conecuh, Escambia, Monroe2 hr
Apr 7, 6:43 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia, Monroe47 min
Apr 7, 6:49 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia56 min
Apr 7, 7:36 AM CDTSpecial Marine WarningMOB84 min
Apr 7, 8:04 AM CDTAreal Flood AdvisoryMOBBaldwin, Escambia, Mobile116 min
Apr 7, 8:20 AM CDTSevere Thunderstorm WarningMOBCovington, Escambia55 min
Apr 7, 8:28 AM CDTAreal Flood AdvisoryMOBBaldwin, Covington, Crenshaw, Escambia2 hr
Apr 7, 8:35 AM CDTSpecial Marine WarningMOB55 min
Apr 7, 8:40 AM CDTSevere Thunderstorm WarningMOBCovington65 min
Apr 7, 8:56 AM CDTSpecial Marine WarningMOB94 min
Apr 7, 9:29 AM CDTSpecial Marine WarningMOB91 min
Apr 7, 10:45 AM CDTSpecial Marine WarningMOB60 min
Apr 7, 12:26 PM CDTRiver Flood WarningMOBEscambia6 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.